Utah, 2013Flash Flooding and Debris Flow in Utah, September 10 to 14, 2013
September 10 to 14, 2013 · NWS SLC · 16 events in 11 counties and zones
A Pacific storm system, combined with deep subtropical moisture, produced widespread heavy precipitation across Utah. This led to flooding across many parts of the state, with significant damages reported in several locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.2 million
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm system, combined with deep subtropical moisture, produced widespread heavy precipitation across Utah. This led to flooding across many parts of the state, with significant damages reported in several locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 9, 9:11 PM MST, 3 hours 49 minutes earlier.
Area forecast discussion, Sep 9, 9:11 PM MST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1011 PM MDT MON SEP 9 2013
.SYNOPSIS...AN UPPER LOW ALONG THE CALIFORNIA ARIZONA BORDER WILL
MOVE SLOWLY NORTH INTO THE GREAT BASIN OVER THE NEXT FEW DAYS. A
VERY MOIST AIRMASS ASSOCIATED WITH THIS LOW WILL BRING WIDESPREAD
RAIN SHOWERS TO MUCH OF UTAH THROUGH AT LEAST THURSDAY.
&&
.DISCUSSION...EVENING WATER VAPOR IMAGERY AND OBJECTIVE ANALYSIS
DEPICT AN UPPER LOW SPINNING OVER THE LOWER CO RIVER VALLEY ALONG
THE CA/AZ BORDER...WITH A DEFORMATION AXIS EXTENDING NORTHEAST
ACROSS CENTRAL AND SOUTHERN AZ. ABUNDANT MOISTURE EXTENDS ACROSS
THE FORECAST AREA SOUTH OF THIS AXIS...WHERE DEW POINTS ARE IN THE
50S TO LOWER 60S. THIS ALLOWED FOR WIDESPREAD PRECIPITATION WITH
EMBEDDED THUNDERSTORMS ACROSS SOUTHERN UT THIS AFTERNOON. MUCH OF
THIS ACTIVITY WAS SHALLOW AND NOT SAMPLED FULLY BY ICX RADAR
DATA...HOWEVER SURFACE OBS AND REPORTS FROM SPOTTERS/LAW
ENFORCEMENT INDICATE VERY HEAVY RAINFALL WITH SIGNIFICANT FLOODING
WAS OCCURRING ACROSS MANY AREAS.
ANTICIPATE STRATIFORM RAIN WITH OCCASIONAL THUNDERSTORMS TO
CONTINUE WITHIN THIS DEFORMATION AXIS ACROSS SOUTHERN UT INTO THE
OVERNIGHT HOURS. A FLOOD WARNING REMAINS IN EFFECT FOR MUCH OF FAR
SOUTHERN UT FOR CONTINUED EXCESSIVE RUNOFF RESULTING FROM THIS
RAINFALL.
AN ACTIVE SEVERAL DAYS APPEARS ON TAP AS THIS LOW SLOWLY DRIFTS
NORTHWARD ACROSS THE FORECAST AREA. THE MOISTURE OVER SOUTHERN UT
WILL GRADUALLY SPREAD INTO THE NORTH TUESDAY...AND REMAIN ACROSS
THE AREA THROUGH MUCH OF THE UPCOMING WEEK. THIS COUPLED WITH THE
AFOREMENTIONED LOW WILL ALLOW FOR SHOWERS AND THUNDERSTORMS
CAPABLE OF PRODUCING HEAVY RAINFALL EACH DAY.
UPDATED THE FORECAST EARLIER TO INCREASE POPS OVERNIGHT ACROSS
SOUTHERN UT...AS WELL AS TO ADD A MENTION OF HEAVY RAINFALL.
&&
.AVIATION...SOUTHERLY WINDS WITH VFR CONDITIONS TO PREVAIL AT
KSLC THROUGH THE OVERNIGHT HOURS.
&&
.FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS HAVE FORMED
ACROSS THE SOUTHERN TWO-THIRDS OF UTAH AGAIN THIS
AFTERNOON...WITH WIDE AREAS OF MODERATE TO HEAVY RAINFALL ACROSS
SOUTHERN UTAH. FAR NORTHERN UTAH HAS A SOMEWHAT DRIER AIRMASS
OVER IT TODAY...BUT MOISTURE WILL SPREAD BACK INTO THIS AREA LATE
TUESDAY THROUGH WEDNESDAY AS A LOW MOVES NORTHWARD THROUGH THE
STATE. THIS LOW WILL HELP BRING WIDESPREAD WETTING RAINS TO UTAH
TUESDAY THROUGH THURSDAY. THIS LOW WILL BEGIN EXITING THE REGION
FRIDAY OR SATURDAY...WITH A DRYING TREND HEADING INTO NEXT WEEK.
&&
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR
UTZ013-019>021-518.
WY...NONE.
&&
SEAMAN/SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Sep 9, 5:52 AM MST, 19 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
652 AM MDT MON SEP 9 2013
UTZ001>016-019>021-517-518-WYZ021-101200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
652 AM MDT MON SEP 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS ABOUT THE
SOUTHEASTERN HALF OF THE OUTLOOK AREA TODAY WITH DRIER
CONDITIONS ACROSS THE NORTHWEST.
HEAVY RAIN IS LIKELY WITH SOME OF THE SHOWERS OVER THE SOUTHEAST.
THE GREATEST THREAT OF HEAVY RAIN WILL BE OVER THE SOUTHEASTERN
THIRD OF THE AREA WHERE FLASH FLOODING IS POSSIBLE WITH SOME OF
THESE STORMS.
SHOWERS WILL CONTINUE ACROSS THE SOUTHEAST TONIGHT AND THE FLASH
FLOOD THREAT WILL CONTINUE THROUGH THE EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SHOWERS AND THUNDERSTORMS WILL BEGIN TO SPREAD BACK INTO THE
NORTHERN OUTLOOK AREA TUESDAY AFTERNOON WHILE THEY CONTINUE OVER
THE SOUTH. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS MOST OF THE OUTLOOK AREA AGAIN BY WEDNESDAY AND WILL
CONTINUE EACH DAY THROUGH THE END OF THE WEEK. THERE WILL CONTINUE
TO BE A THREAT OF HEAVY RAIN WITH SOME OF THE STORMS ALONG WITH
THE THREAT OF ISOLATED FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Event by event
6 flood, 6 flash flood, 2 funnel cloud, 1 debris flow, 1 hail. Local standard time, as filed.
Flood, Wayne
- When
- September 10, 1:00 AM MST to September 12, 2:00 AM MST
- Where
- Wayne County, 1.17 mi ENE of (Hve)hanksville Arpt to 15.84 mi N of Torrey
- Cause
- Heavy Rain
- Property damage
- $300,000
- Reported by
- Emergency Manager
- Coordinates
- 38.425, -110.679
Significant long duration rainfall caused widespread flooding across Wayne County. State Route 24 was closed in several locations over the two day period, including between Caineville and Hanksville, as well as near Capitol Reef National Park, where the road was eroded due to the overflowing Fremont River. In addition, State Route 95 was damaged by flood waters and closed near Hanksville. Damage also occurred at Fish Creek Cove, where the road was cut off; this left about a dozen homes inaccessible, some of which were primary residences.
In Capitol Reef National Park, all of the streams and slot canyons were running high; the Scenic Drive was closed for an extended period of time, and many roads around the park sustained damage. Aside from roads, the most significant damage in Wayne County was at a diversion dam near Hanksville on the Fremont River, which will have to be completely rebuilt.
Flood, Garfield
- When
- September 10, 12:00 PM MST to September 11, 10:00 PM MST
- Where
- Garfield County, 2.8 mi E of (Bce)bryce Canyon Ar to 22.08 mi NNW of Widtsoe
- Cause
- Heavy Rain
- Property damage
- $300,000
- Reported by
- Emergency Manager
- Coordinates
- 37.697, -112.099
Heavy rainfall fell over a wide area, resulting in flash flooding over most of the washes and drainages within the Grand Staircase-Escalante National Monument. There was also damage near the town of Escalante, as flood waters deposited rocks and mud on State Route 12, and some larger boulders also helped to damage the road.
Most local roads were closed for more than a day, and many of these roads sustained damage from flood waters, including significant damage to Hole-in-the-Rock Road. At least three culverts along Hole-in-the-Rock Road were damaged, and at least five culverts required extensive debris removal. By the end of September, road damage across all of Garfield County due to flooding was $320,000, most of which occurred in this event.
Flood, Emery
- When
- September 10, 12:00 PM MST to September 12, 4:00 PM MST
- Where
- Emery County, 8.58 mi SW of Emery to 6.75 mi W of Mohrland
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Department of Highways
- Coordinates
- 38.832, -111.363
Significant flooding impacted Emery County over two days, particularly on the west side of the county. Road damage and high water levels caused multiple highways to close down. State Route 10 closed from Castle Dale to Emery, with many boulders moving onto the road, some as large as cars. State Route 29 closed from mile post 0 to 12, or approximately Orangeville to Joe's Valley Reservoir. State Route 31 was closed multiple times through the event, in part due to multiple debris flows coming off of the Seeley Fire burn scar. In addition to the major routes listed here, many more local roads were closed due to flood waters, including Cottonwood Canyon. Monetary damages to roads were estimated to be approximately $150,000.
Flood, Kane
- When
- September 10, 12:00 PM MST to September 11, 10:00 PM MST
- Where
- Kane County, 16.41 mi W of Alton Swains Arpt to 10.03 mi WNW of Bullfrog
- Cause
- Heavy Rain
- Property damage
- $185,000
- Reported by
- Emergency Manager
- Coordinates
- 37.497, -112.918
Heavy rainfall fell over a wide area, resulting in widespread flash flooding. Similar to Garfield County, most of the washes and drainages within the Grand Staircase-Escalante National Monument experienced flooding, most local roads were closed for more than a day, and many of these roads sustained damage from flood waters, including significant damage to Hole-in-the-Rock Road.
In the central portion of Kane County, many drainages flooded, most notably along the Paria River. In addition, State Route 89 flooded from Kanab to Page.
On the far western part of Kane County, State Route 9 (also known as the Zion-Mt. Carmel Highway) was closed for an extended period of time at the east entrance of Zion National Park. Several sections of the road experienced flash flooding, including a ravine where flood waters blocked a road culvert and undercut the road. In total, road damage from this event in Kane County was approximately $185,000.
Flood, Washington
- When
- September 10, 6:00 PM MST to September 12, 12:00 PM MST
- Where
- Washington County, 5.32 mi E of Zion National Park to 8.35 mi SSE of Pine Vly
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Newspaper
- Coordinates
- 37.371, -112.904
Long-duration heavy rainfall caused flooding in Washington County, particularly in Zion National Park and the town of Hurricane. Flooding in Zion National Park was widespread, impacting countless streams and washes. State Route 9 (also known as the Zion-Mt. Carmel Highway) was impacted on the Washington County side as well as in Kane County, and was closed all the way to the Canyon Junction, after debris and water damaged the road.
In Hurricane, many roads across town experienced water and mud across the road, impairing traffic through the town. In addition, ten homes experienced some flooding; some had water flow into basements, while others simply had damage to lawns or garages.
Flash Flood, Iron
- When
- September 11, 2:00 PM MST to 4:00 PM MST
- Where
- Iron County, Parowan to 10.25 mi ENE of Parowan Arpt
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.870, -112.850
Heavy rains caused flash flooding and a rockslide along State Route 143 between Parowan and Brian Head, with large boulders over the road.
Funnel Cloud, Wasatch
- When
- September 11, 4:45 PM MST
- Where
- Wasatch County, Midway
- Reported by
- Public
- Coordinates
- 40.520, -111.470
A rope funnel cloud was spotted and photographed near Midway, Utah. The time listed is approximate.
Flood, Duchesne
- When
- September 12, 6:35 AM MST to September 14, 5:00 PM MST
- Where
- Duchesne County, 26.26 mi SSE of Fruitland to 24.06 mi WNW of Bridgeland
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 39.853, -110.701
Heavy rain over multiple days resulting in flooding in Duchesne County, mostly impacting the town of Duchesne and State Route 191. Several streets in Duchesne were flooded, including Main Street, with the worst flooding occurring through the day of September 14. Earlier in the event, on the morning of September 12, multiple mudslides occurred on State Route 191 between Duchesne and Helper. The mud across the road trapped several motorists for a few hours before the debris could be cleaned up, but no injuries occurred due to the slides.
Debris Flow, Millard
- When
- September 12, 7:00 PM MST to 8:00 PM MST
- Where
- Millard County, 5.9 mi SSE of Leamington to 4.41 mi ENE of Oak City
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 39.450, -112.241
Heavy rain over the Clay Springs Fire burn scar resulted in a debris flow along Fool Creek. Mud flowed out of the drainage, but did not cross the road.
Flash Flood, Wayne
- When
- September 13, 4:30 PM MST to 6:30 PM MST
- Where
- Wayne County, 3.62 mi E of Torrey to 4.99 mi SSW of Fruita
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.303, -111.353
Sulphur Creek in Capitol Reef National Park experienced flash flooding following heavy rainfall.
Flash Flood, Salt Lake
- When
- September 14, 12:20 PM MST to 2:20 PM MST
- Where
- Salt Lake County, 2.75 mi SE of Copperfield to 2.22 mi WNW of Bluffdale
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 40.489, -112.098
Significant flash flooding occurred in Herriman, South Jordan, and West Jordan. In Herriman, flood waters entered an apartment complex, impacting about 18 apartment units. In addition, minor flooding occurred at Herriman High School. In South Jordan, 11 homes in the Sunstone subdivision experienced basement flooding, with water several inches deep. In West Jordan, about 10 apartment units were flooded with water and mud, and portions of the Mountain View Corridor were closed so that the Utah Department of Transportation could drain retention ponds that had filled with the heavy rainfall.
Flash Flood, Garfield
- When
- September 14, 12:30 PM MST to 2:30 PM MST
- Where
- Garfield County, 32.89 mi NNE of (U07) Bullfrog/Glen to 29.09 mi NNE of (U07) Bullfrog/Glen
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 37.990, -110.490
Flash flooding occurred along State Route 95, damaging portions of the road, especially near mile marker 31.
Funnel Cloud, Morgan
- When
- September 14, 2:00 PM MST
- Where
- Morgan County, Morgan
- Reported by
- Public
- Coordinates
- 41.030, -111.680
A funnel cloud was reported and photographed near Morgan, Utah. The time listed is approximate.
Flash Flood, Wayne
- When
- September 14, 2:25 PM MST to 4:25 PM MST
- Where
- Wayne County, 34.97 mi E of (Hve)hanksville Arpt to 43.45 mi ESE of (Hve)hanksville Arpt
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.410, -110.054
Widespread flooding occurred across Canyonlands National Park, including the far western portions of the park. Many roads were closed due to flooding, and the entire park was even closed for a period of time.
Flash Flood, Wayne
- When
- September 14, 3:00 PM MST to 9:00 PM MST
- Where
- Wayne County, 3.52 mi SSE of Teasdale to 6.98 mi E of Lyman
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 38.234, -111.443
Widespread flash flooding occurred once again across Wayne County due to heavy rainfall. State Route 24 was closed from Fruita to Hanksville, as flood waters flowed over the road. Capitol Reef National Park had flooding and debris along the Scenic Drive and the Grand Wash. Roads across the wide area again experienced damage due to the flood waters.
Hail, Washington
- When
- September 14, 6:14 PM MST
- Where
- Washington County, 2.31 mi WSW of Harrisburg Jct
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 37.160, -113.470
Hail with a diameter of one inch was reported in Hurricane, and a police car was damaged by the hailstones.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in New Mexico, September 10 to 17, 20131 death · $11 million · EF0 · 59 events
- Flash Flooding and Flood in Arizona, September 10, 2013$230,000 · 3 events
- Flash Flood in Michigan, September 10, 2013$125,000 · 1 event
- Flash Flooding and Lightning Strike in Arizona, September 10 to 14, 2013$108,000 · 3 events
- Damaging Winds in Iowa, September 10, 2013$55,000 · 70 kt wind · 2 events
- Damaging Wind in Indiana, September 10, 2013$30,000 · 56 kt wind · 1 event
- Flood in Arizona, September 10 to 11, 2013$25,000 · 1 event
- Drought in Iowa, September 10 to 30, 20138 events
- Drought in Wisconsin, September 10 to 30, 20136 events
- Drought in Texas, September 10 to 23, 20135 events
- Drought in Minnesota, September 10 to 30, 20133 events
- Hail and Damaging Wind in New York, September 10, 2013$5,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478783, 478784, 478785, 478786, 478787, 478790, 478789, 478788, 478791, 478749, 478747, 478739, 478753, 478737, 478730, 476561.